Alert archive / Arizona / Flash Flood Warnings in 2008
Flash Flood Warning 65, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 13, 2008, 10:56 PM MST for Pima County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 13, 2008, 10:56 PM MST (05:56 UTC)
- Expired
- Aug 14, 2008, 1:00 AM MST
- In force
- 2 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Pima County, AZ
The radar
The Phoenix radar (KIWA), 124 km from the middle of the area, began a volume at 05:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 5.9 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 895 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 2217 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KTWC 140556 FFWTWC AZC019-140800- /O.NEW.KTWC.FF.W.0065.080814T0556Z-080814T0800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TUCSON AZ 1056 PM MST WED AUG 13 2008 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL AND NORTHERN PORTIONS OF THE TOHONO OODHAM NATION IN SOUTH CENTRAL ARIZONA... THIS INCLUDES THE CITY OF SELLS... * UNTIL 100 AM MST * AT 1045 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED ANOTHER AREA OF STRONG THUNDERSTORMS PUSHING INTO CENTRAL PORTIONS OF THE TOHONO OODHAM NATION. ADDITIONAL RAINFALL UP TO 2 INCHES IS POSSIBLE OVER AREAS THAT RECEIVED BETWEEN 1 AND 2 INCHES EARLIER IN THE EVENING. THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES... SIL NAKYA WASH...SAN LUIS WASH...SANTA ROSA WASH...AGUIRRE WASH...GU ACHI WASH...SAN SIMON WASH...QUIJOTOA WASH...KO VAYA WASH...SIKUL HIMATK WASH...PAN WASH...SELLS WASH...GU OIDAK WASH...SAN JUAN WASH...MURK KUI WASH...VAMORI WASH...COMOBABI WASH...ALI MOLINA WASH...ANEGAM WASH...TIRO WASH, EL...HOUSE WASH...ANEGAN WASH AND SAN VICENTE WASH. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES AND STREAMS...HIGHWAYS...ROADS...AND OTHER LOW LYING AREAS. LAT...LON 3243 11224 3243 11167 3186 11165 3189 11217 $$ MEYER
1 follow-up statement
000 WGUS75 KTWC 140634 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 1134 PM MST WED AUG 13 2008 AZC019-140800- /O.CON.KTWC.FF.W.0065.000000T0000Z-080814T0800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PIMA AZ- 1134 PM MST WED AUG 13 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 AM MST FOR CENTRAL AND NORTHERN PORTIONS OF THE TOHONO OODHAM NATION... AT 1125 PM MST...SHOWERS AND THUNDERSTORMS CONTINUED ACROSS CENTRAL AND NORTHERN PORTIONS OF THE TOHONO OODHAM NATION. ADDITIONAL RAINFALL AMOUNTS BETWEEN 1 AND 2 INCHES HAVE FALLEN ACROSS AREAS MAINLY NORTH OF SELLS...AS WELL AS ALONG HIGHWAY 86 BETWEEN SELLS AND COVERED WELLS. THIS IS ON TOP OF SIMILAR AMOUNTS WERE NOTED EARLIER IN THE EVENING. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SELLS...COVERED WELLS...AND SANTA ROSA. THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...SIL NAKYA WASH...SAN LUIS WASH...SANTA ROSA WASH...AGUIRRE WASH...GU ACHI WASH...SAN SIMON WASH...QUIJOTOA WASH...KO VAYA WASH...SIKUL HIMATK WASH...PAN WASH...SELLS WASH...GU OIDAK WASH...SAN JUAN WASH...MURK KUI WASH...VAMORI WASH...COMOBABI WASH...ALI MOLINA WASH...ANEGAM WASH...TIRO WASH, EL...HOUSE WASH...ANEGAN WASH AND SAN VICENTE WASH. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES AND STREAMS...HIGHWAYS...ROADS...AND OTHER LOW LYING AREAS. LAT...LON 3243 11224 3243 11167 3186 11165 3189 11217 $$ MEYER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 9:20 PM MST, 1 hour 36 minutes earlier.
Area forecast discussion, Aug 13, 9:20 PM MST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 920 PM MST WED AUG 13 2008 .SYNOPSIS...SCATTERED THUNDERSTORMS WILL BE AROUND TONIGHT INTO FRIDAY BEFORE BECOMING ISOLATED THIS WEEKEND INTO EARLY NEXT WEEK. HIGH TEMPERATURES WILL BE NEAR OR SLIGHTLY ABOVE NORMAL THROUGH EARLY NEXT WEEK. && .DISCUSSION...IT TOOK A WHILE WITH THE CLOUD COVER RETARDING HEATING...BUT THE ACTIVE EVENING WE HAD BEEN EXPECTING FINALLY MATERIALIZED. AT 0420Z...KEMX WSR-88D SHOWED THUNDERSTORMS MOST NUMEROUS IN EASTERN PINAL AND PIMA COUNTIES. OUTFLOW INTERACTIONS WILL LIKELY KEEP RENEWED THUNDERSTORM DEVELOPMENT GOING FOR AWHILE INTO THE NIGHT...HELPED ALONG BY THE DIFFLUENCE ALOFT AND INCREASED MOISTURE AND DYNAMICS. NUMEROUS REPORTS OF URBAN FLOODING...POWER OUTAGES...TREE DAMAGE...AND HAIL RECEIVED AROUND THE TUCSON METRO AREA THIS EVENING. TRAINED SPOTTERS HAVE REPORTED WIND GUSTS TO NEAR 60 MPH ALONG WITH TREE DAMAGE...ALONG WITH LARGE QUANTITIES OF PEA TO PENNY SIZE HAIL. STORM REPORTS WERE CONCENTRATED ON THE EAST SIDE OF THE METRO...NEAR THE RIVER AND SWAN AREA. 1.55 INCHES OF RAIN RECORDED AT SPEEDWAY AND COUNTRY CLUB..IN ABOUT 30 MINUTES TIME. NOT MUCH TIME TO LOOK AT THURSDAY...BUT TOMORROWS CONVECTIVE OUTCOME WILL HEAVILY DEPEND ON HOW WELL THE ATMOSPHERE CAN RECOVER FROM CURRENT CONVECTION. IT DOES APPEAR CONVECTIVE CHANCES WILL WANE LATE THIS WEEK INTO THE WEEKEND AS DRIER NORTHWEST FLOW DEVELOPS OVER ARIZONA IN RESPONSE TO UNUSUAL AUGUST LOW DROPPING INTO THE PLAINS. && .AVIATION...SCATTERED THUNDERSTORMS NEAR THE KTUS TAF SITE THIS EVENING...WITH THUNDERSTORMS GRADUALLY DIMINISHING IN COVERAGE OVERNIGHT. LIGHT DIURNALLY DRIVEN WINDS OF 5-15 KTS EXPECTED...EXCEPT NEAR THUNDERSTORMS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. TURNER WEATHER.GOV/TUCSON
In the hours before
Local storm report, Aug 13, 8:46 PM MST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
846 PM MST WED AUG 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM HAIL 6 NNE TUCSON 32.31N 110.90W
08/13/2008 E0.75 INCH PIMA AZ TRAINED SPOTTER
TRAINED SPOTTER REPORTED PENNY SIZED HAIL AT RIVER AND
SWAN. ESTIMATED WINDS TO 60 MPH WITH TREE DAMAGE. POWER
OUTAGE IN THE CATALINA FOOTHILLS.
&&
BTURNERLocal storm report, Aug 13, 8:53 PM MST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
853 PM MST WED AUG 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM HAIL 3 ESE TUCSON 32.23N 110.90W
08/13/2008 M0.50 INCH PIMA AZ TRAINED SPOTTER
TRAINED SPOTTER REPORTED LARGE QUANTITIES OF PEA TO
MARBLE SIZE HAIL.
&&
BTURNERThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 6:26 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Aug 13, 7:16 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 46 min |
| Aug 13, 8:23 PM MST | Severe Thunderstorm Warning | TWC | Pima | 52 min |
| Aug 13, 8:36 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 39 min |
| Aug 13, 8:39 PM MST | Flash Flood Warning | TWC | Pima | 2 hr |
| Aug 13, 8:51 PM MST | Areal Flood Advisory | TWC | Pinal | 114 min |
| Aug 13, 9:15 PM MST | Severe Thunderstorm Warning | TWC | Pima | 45 min |
| Aug 13, 10:45 PM MST | Flash Flood Warning | TWC | Pima | 2 hr |
| Aug 13, 10:55 PM MST | Areal Flood Advisory | TWC | Cochise | 110 min |
| Aug 14, 12:20 AM MST | Flash Flood Warning | TWC | Pima | 115 min |
| Aug 14, 12:41 AM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Aug 14, 12:46 AM MST | Flash Flood Warning | TWC | Pima | 119 min |
| Aug 14, 1:38 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 52 min |
| Aug 14, 1:48 PM MST | Flash Flood Warning | TWC | Cochise | 117 min |
| Aug 14, 2:17 PM MST | Flash Flood Warning | TWC | Cochise | 118 min |
Nearby
Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.